New Mexico, 2023

Hail in New Mexico, May 27, 2023

May 27, 2023 · NWS ABQ · 3 events in 3 counties and zones

The overall coverage of showers and thunderstorms with severe hail, high winds, and flash flooding began decreasing over eastern NM as a much larger area of dry air spread over the state on May 27, 2023. A couple strong to severe thunderstorms moved east from Guadalupe and De Baca counties onto the Caprock region of Curry, Quay, and Roosevelt counties by the late evening hours of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The overall coverage of showers and thunderstorms with severe hail, high winds, and flash flooding began decreasing over eastern NM as a much larger area of dry air spread over the state on May 27, 2023. A couple strong to severe thunderstorms moved east from Guadalupe and De Baca counties onto the Caprock region of Curry, Quay, and Roosevelt counties by the late evening hours of the 27th. Quarter to golf ball size hail and locally heavy rainfall was reported with a couple of these storms around Fort Sumner. The night came to an end with one last report of quarter size hail around Raton. No damage was reported with these large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 1:49 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, May 27, 1:49 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
249 PM MDT Sat May 27 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 240 PM MDT Sat May 27 2023

Severe weather expected again this afternoon across portions of
eastern New Mexico. Cloud-to-ground lightning, large hail,
damaging winds, and flash flooding will be possible. Western
locales can expect dry conditions through much of the week.
Thunderstorm activity becomes less robust on Sunday through
Tuesday before trending back up Wednesday and Thursday for the
eastern plains. Breezy conditions return to central areas on
Wednesday. Temperatures will be near to below normal through the
forecast period.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 240 PM MDT Sat May 27 2023

Low level moisture has mixed out through much of the Rio Grande
Valley this afternoon with the main area of convection stretched
over the Northeast to Central Highlands and southward. This was
propagating northeastward with low level southeast winds across the
east central and southeast plains where a severe thunderstorm watch
is in place. The HRRR indicates the low level moisture will push
westward again tonight and into the Rio Grande Valley at Albuquerque
and Santa Fe and potentially into central Socorro county as well so
there may be a few hours this evening when a gusty east to southeast
wind is observed but it may become more northerly as the night
progresses. Models indicate the dryline will retreat farther to the
east on Sunday than it has recently as drier air aloft is expected
to make more progress into the state Sunday, although the Day 2 SPC
outlook has the marginal risk area over a smaller portion of eastern
NM with only a sliver of Union county in the slight risk area.
Convection is also indicated to fade away by late evening on Sunday.
Lows as well as high temperatures will be near to slightly cooler
than normal.

&&

.LONG TERM...
(Monday through Friday)
Issued at 240 PM MDT Sat May 27 2023

Ridging amplifies over New Mexico to start off the long term as a
deep upper level low begins to flirt with the SoCal coast. This
will work to take the previous daily rounds of showers and
thunderstorms back down to an isolated threat on Monday and
Tuesday. Previously favorable forcing will be absent in the
presence of upper level high pressure. What activity does initiate
will favor northeastern NM and will be greatly dependent on
orographics alongside moisture slosh from the dryline.

The aforementioned upper low pushes into the Desert Southwest
Tuesday night, allowing southwest flow aloft to strengthen once
again. This feature will work to enhance upper level forcing and
instability as it careens into the state Wednesday morning.
Meanwhile, the dryline will recede well into eastern NM, creating
a favorable environment for strong to severe storms once again
Wednesday and possibly Thursday. Timing on the upper low has yet
to reach agreement across models, and its evolution and departure
from Thursday afternoon forward is still unclear. The ECMWF and
CMC both show a slower progression than the GFS. Where the GFS
swings the low into CO Thursday, the others suggest it will fall
into an open wave. These differences don't necessarily thwart this
forecaster's confidence that a very unsettled couple days may be
in store across the east midweek. After that, however, confidence
lowers as the upper level features become messy and disorganized
across guidance. The GFS brings another low hot on the previous
low's heels Thursday evening, a trend somewhat echoed by the CMC.
This would result in a more favorable setup for an additional day
of severe weather Friday. Meanwhile, the ECMWF tries to develop an
almost Fujiwhara situation, allowing the two disturbances to
tango in and around the Great Basin. This dance would lead to a
much drier solution for NM. These discrepancies have caused a low
confidence forecast into the weekend and therefore, did not
deviate much from the NBM.

&&

.AVIATION...
(18Z TAFS)
Issued at 1112 AM MDT Sat May 27 2023

Lcl MVFR to IFR cigs from the east slopes of the central mt chain
over the ern plains at 17Z expected to improve by 20Z. Isold
showers and tstms over ne NM at 17Z to increase in areal coverage
over the eastern two thirds of NM by 20Z. The stronger to severe
storms are expected over the eastern plains where large hail and
wind gusts over 50kt are possible as well as locally heavy rain
with MVFR to IFR cigs/vsbys. Lcl MVFR to IFR cigs/vsbys over the
ern plains to return aft 28/10Z and improve aft 28/16Z. NW to west
central NM west of the Contdvd to remain dry.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Sat May 27 2023

An active pattern of showers and storms will continue over eastern
NM with daily rounds of locally heavy rainfall through Sunday. Drier
weather expected Monday and Tuesday under a ridge of high pressure
with northeast NM becoming the focus area for any convection.
Localized elevated to near critical conditions are possible Monday
and Tuesday mainly along and west of the Continental Divide, as high
Haines is widespread along with poor overnight humidity recovery and
sub 10 percent daytime humidities. However widespread strong winds
are not forecast.

By the middle of next week, low level moisture will begin to slosh
back and forth again with another upper trough to our west, leading
to more active showers and storms central and east for the rest of
next week. However, localized critical conditions may persist along
and west of the Continental Divide where drier air remains
entrenched.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  43  82  45  84 /   0   0   0   0
Dulce...........................  35  77  37  78 /   5   0   0   0
Cuba............................  42  76  44  79 /  10   5   0   0
Gallup..........................  37  79  39  80 /   0   0   0   0
El Morro........................  38  75  41  76 /   0   0   0   0
Grants..........................  38  80  41  81 /   0   0   0   0
Quemado.........................  42  78  43  80 /   0   0   0   0
Magdalena.......................  51  79  49  81 /  10  10   0   0
Datil...........................  44  76  44  78 /   5   5   0   0
Reserve.........................  43  81  43  82 /   0   0   0   0
Glenwood........................  53  85  52  85 /   0   0   0   0
Chama...........................  34  71  36  71 /  10   5   0   5
Los Alamos......................  47  76  48  75 /  20   5   0   5
Pecos...........................  44  75  46  77 /  20  10   5  10
Cerro/Questa....................  37  75  37  72 /  10  10   5  20
Red River.......................  34  65  34  66 /  20  10   5  20
Angel Fire......................  33  67  32  69 /  30  10  10  20
Taos............................  39  76  39  77 /  10   5   0  10
Mora............................  41  73  41  74 /  40  20  10  20
Espanola........................  42  81  42  84 /  10   5   0   5
Santa Fe........................  47  76  48  79 /  20  10   5  10
Santa Fe Airport................  46  80  46  81 /  10   5   0   5
Albuquerque Foothills...........  54  81  54  83 /  10   5   0   0
Albuquerque Heights.............  55  83  55  84 /  10   5   0   0
Albuquerque Valley..............  49  84  49  88 /  10   5   0   0
Albuquerque West Mesa...........  53  84  53  86 /  10   5   0   0
Belen...........................  56  87  53  88 /  10   5   0   0
Bernalillo......................  51  84  51  87 /  10   5   0   0
Bosque Farms....................  52  86  50  88 /  10   5   0   0
Corrales........................  52  84  52  86 /  10   5   0   0
Los Lunas.......................  54  86  52  88 /  10   5   0   0
Placitas........................  51  81  51  83 /  10   5   0   0
Rio Rancho......................  53  83  53  85 /  10   5   0   0
Socorro.........................  58  88  55  90 /  10  10   0   0
Sandia Park/Cedar Crest.........  46  76  48  77 /  10   5   0   0
Tijeras.........................  48  78  49  79 /  10   5   0   0
Edgewood........................  46  78  46  79 /  10   5   0   5
Moriarty/Estancia...............  45  79  43  81 /  10  10   0   5
Clines Corners..................  46  75  46  77 /  30  10   5  10
Mountainair.....................  49  78  48  81 /  20  10   0   0
Gran Quivira....................  50  79  49  81 /  20  20   5   5
Carrizozo.......................  56  82  54  85 /  20  20   5   5
Ruidoso.........................  50  73  49  78 /  30  30  10   5
Capulin.........................  47  73  45  74 /  40  20  10  40
Raton...........................  45  78  44  80 /  40  20  10  30
Springer........................  45  77  44  81 /  30  20  10  20
Las Vegas.......................  44  75  43  78 /  30  20  10  20
Clayton.........................  53  77  52  79 /  30  30  20  20
Roy.............................  49  76  47  78 /  40  20  10  20
Conchas.........................  51  80  49  85 /  40  20  10  10
Santa Rosa......................  52  81  50  83 /  50  20   5  10
Tucumcari.......................  55  81  53  83 /  30  30  10  10
Clovis..........................  55  78  54  83 /  50  40  20  10
Portales........................  56  80  55  85 /  40  40  20  10
Fort Sumner.....................  56  83  53  87 /  40  30  10  10
Roswell.........................  60  87  57  92 /  40  30  20   5
Picacho.........................  54  80  52  85 /  50  40  10  10
Elk.............................  52  77  50  82 /  40  30  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for NMZ231-232-234>236.

&&

SHORT TERM...99
LONG TERM....12
AVIATION...99

In the hours before

Special weather statement, May 27, 10:40 AM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1140 AM MDT Sat May 27 2023

NMZ210-216-217-271815-
Upper Rio Grande Valley-Espanola Valley-Tusas Mountains Including
Chama-
1140 AM MDT Sat May 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL TAOS
AND EAST CENTRAL RIO ARRIBA COUNTIES THROUGH 1215 PM MDT...

At 1140 AM MDT, Doppler radar was tracking a strong thunderstorm near
El Rito, or 22 miles north of Espanola, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vallecitos, El Rito, Petaca, Ojo Caliente, Las Placitas, La Madera
and Las Tablas.

This includes Highway 285 between Mile Markers 347 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3620 10608 3634 10623 3661 10605 3631 10567
TIME...MOT...LOC 1740Z 228DEG 15KT 3632 10609

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 27, 1:39 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT Sat May 27 2023

NMZ227-228-272115-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
239 PM MDT Sat May 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL COLFAX
COUNTY THROUGH 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Raton Pass, or 14 miles west of Raton, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raton and Raton Pass.

This includes the following highways...
 Interstate 25 between Mile Markers 448 and 451, and between Mile
Markers 454 and 460.
 Highway 64 between Mile Markers 339 and 342.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3674 10446 3681 10479 3699 10478 3700 10453
      3699 10441
TIME...MOT...LOC 2038Z 273DEG 20KT 3689 10470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 27, 1:43 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Sat May 27 2023

NMZ237-238-272115-
Chaves County Plains-De Baca County-
243 PM MDT Sat May 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN DE BACA
AND NORTH CENTRAL CHAVES COUNTIES THROUGH 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Mesa, or 24 miles northwest of Roswell, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern De
Baca and north central Chaves Counties.

This includes Highway 285 between Mile Markers 124 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern and east central New Mexico.

&&

LAT...LON 3371 10409 3354 10474 3372 10487 3385 10486
      3407 10453
TIME...MOT...LOC 2042Z 244DEG 22KT 3370 10472

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MA/CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chaves

When
May 27, 3:23 PM MST to 3:30 PM MST
Where
Chaves County, 1.86 mi WSW of Boaz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.730, -104.000

Hail, De Baca

When
May 27, 4:15 PM MST to 4:37 PM MST
Where
De Baca County, 16.29 mi NNW of Ft Sumner
Measured
1.75 in hail
Reported by
Public
Coordinates
34.680, -104.370

Two reports of hail ranging in size from 1 to 1.75 inches five miles north of Sumner Lake State Park.

Hail, Colfax

When
May 27, 8:27 PM MST to 8:35 PM MST
Where
Colfax County, 0.88 mi NW of Raton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.910, -104.450

Quarter size hail lasted a few minutes and completely covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092883, 1092885, 1092889.